Dec. 14, 2010 — Warning that the prescription cough medicineTessalon has a “candy-like appearance” that may attract children, the FDA says it is stiffening the drug’s warning label to prevent accidental ingestion, which can and has caused death.
The FDA says that Tessalon, also sold as benzonatate, has resulted in the deaths of five children aged 2 and younger. Serious side effects also have been reported.
From 1982 through May 2010, seven cases of accidental ingestion of benzonatate have been identified in children under 10, according to the FDA.
The agency says the safety and effectiveness of benzonatate in children under 10 hasn’t been established. Benzonatate has been approved only for relief of cough in people older than 10.
Overdose with benzonatate in children younger than 2 years old has been reported after accidental ingestion of only one or two capsules.
Benzonatate Should Be Taken With Care
The FDA says that common side effects in overdose cases have included cardiac arrest, coma, and convulsions and that signs of problems can show up within 15-20 minutes of ingestion. Deaths in children have occurred within hours of accidental ingestion.
“Benzonatate should be kept in a child-resistant container and stored out of reach of children,” says Carol Holquist, RPh, director of the FDA’s Division of Medication Error Prevention and Analysis. “The FDA encourages health care professionals to talk with their patients and those caring for children about the risk of accidental ingestion or overdose.”
The FDA says it is adding a new warning and precaution section to the drug’s label to alert doctors and other health care professionals to the potential dangers of accidental ingestion by children under age 10.
According to the FDA, children may be attracted to the drug because capsules are round and filled with liquid gelatin.
Tessalon is sold by New York-based Forest Pharmaceuticals Inc. The company could not be reached for comment.
FDA says benzonatate should be kept in a child-resistant container and stored out of reach of children. Immediate medical attention should be sought if a child accidentally ingests the drug.
- FDA also offers this advice to parents and caregivers of young children:
- Realize that signs and symptoms of benzonatate overdose can occur within 15 to 20 minutes. These may include restlessness, tremors, convulsions, coma, and cardiac arrest.
- Benzonatate capsules are meant to be swallowed whole, not chewed, dissolved, broken, or crushed. Chewing capsules can cause choking.
- If you miss a dose, take the next capsule at the next scheduled time.
- Dispose of leftover capsules in household trash and take steps to make the medicine less appealing to children and pets with access to garbage.